Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 83, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 1998, 7:09 PM CDT for Terrell County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 7:09 PM CDT (00:09 UTC)
- Expired
- Jun 12, 1998, 7:55 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:14 PM CDT | Thunderstorm Wind | Sanderson, TX | Thunderstorm winds destroyed a large barn on a ranch north of Sanderson. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3475 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 130009 RRA SVRMAF TXC443-130055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 709 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN TERRELL COUNTY IN WESTERN TEXAS * UNTIL 755 PM CDT * AT 708 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF SANDERSON MOVING EAST AT 15 MPH. * SOME LOCATIONS 2IN THE PATH OF THIS STORM ARE... SANDERSON. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:58 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jun 12, 1:58 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 158 PM CDT FRI JUN 12 1998 18Z SFC ANALYSIS SHOWS WEAK COOL FRONT JUST N OF KLBB WITH TROUGH OVER CENTRAL FA. DEWPOINTS REMAIN IN THE 50S AND 60S WITH CUMULUS FIELD OVER MUCH OF THE AREA (SEE LATEST VISIBLE LOOP)...ESPECIALLY MOUTAINS WHERE CONVECTION ALREADY FIRING. ATTM...VERY LITTLE CONV ALONG AFOREMENTIONED TROUGH...EXCEPT OVER BIG COUNTRY. KMAF 88D VWP INDICATING LIGHT WLY WINDS FROM NEAR THE SFC TO ABOUT 8K FT MSL WITH WINDS INCREASING OUT OF THE SW THEREAFTER. MODELS IN GOOD AGREEMENT IN LIFTING H5 LOW OVER SRN CA NEWD TO THE CENTRAL PLAINS BY 14/00Z (ETA MAY BE TOO WEAK). CLOSER TO HOME... SW-WLY FLOW ALOFT WILL CONTINUE AS H5 RIDGE DOMINATES THE WRN GULF OF MEXICO. WV LOOP INDICATES A POSSIBLE VORT MAX MOVING TOWARDS EXTREME WRN TX WHICH MAY HAVE BEEN MISSED/UNDERESTIMATED BY THE MODELS (SOME CONVECTION EARLIER OVER BAHA PENINSULA). STORMS ALREADY BEGINNING TO DEVELOP OVER W TX MOUNTAINS AND ALONG PORTIONS OF SFC TROUGH AIDED BY DAYTIME HEATING AND 850-500 QVEC CONV. WITH SWLY STEERING CURRENTS...CONVECTION SHOULD MOVE NE ABOUT 10-15 MPH. GIVEN MOVEMENT AND PW AMOUNTS (KMAF 1.07 INCHES 12Z THIS MORNING) BELIEVE GREATEST THREAT ASSOCIATED WITH THIS ACTIVITY WILL BE THE POTENTIAL FOR HEAVY RAINFALL WITH ISOLATED PULSE SEVERE POSSIBLE. EXPECT WEAK VORT MAXES TO CONTINUE MOVING THROUGH THE FLOW ALOFT PROVIDING AFTN/EVENING TSRA MAINLY OVER THE MOUNTAINS THROUGH FP. AS FOR TEMPERATURES...WILL STICK CLOSE TO GUIDANCE WITH A TOUCH OF PERSISTENCE. MAF 70/97 21 CNM 68/100 21 MRF 63/89 42 P07 74/92 42 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:01 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 12, 9:23 PM CDT | Flash Flood Warning | MAF | Pecos | 97 min |
| Jun 12, 10:53 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 2 hr |
| Jun 13, 3:07 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 13, 3:53 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| Jun 13, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 45 min |
| Jun 13, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 32 min |
| Jun 13, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 47 min |
| Jun 13, 6:02 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 48 min |
| Jun 13, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 48 min |
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.